Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 23, 2002, 6:54 PM CST for Ripley County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2002, 6:54 PM CST (00:54 UTC)
- Expired
- Jan 23, 2002, 7:45 PM CST
- In force
- 51 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Ripley County, MO
The radar
The Memphis radar (KNQA), 173 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 7:30 PM CST | Thunderstorm Wind 50 E | Doniphan, MO | The mayor of Doniphan reported several trees down southwest of town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 240054 SVRPAH MOC181-240145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 654 PM CST WED JAN 23 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 745 PM CST * AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF GATEWOOD...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE DONIPHAN THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL UP TO 1 INCH IN DIAMETER. STRONG WINDS ARE ALSO POSSIBLE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3654 9112 3652 9063 3680 9066 3682 9109
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:30 PM CST, 5 hours 24 minutes earlier.
Area forecast discussion, Jan 23, 1:30 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
In the hours before
Special weather statement, Jan 23, 3:10 PM CST, 3 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CST WED JAN 23 2002 ...HEAVY RAINS POSSIBLE TONIGHT INTO THURSDAY MORNING... LOW PRESSURE OVER NORTH CENTRAL TEXAS WILL MOVE NORTHEAST ALONG AN APPROACHING COLD FRONT AND CROSS THE LOWER OHIO RIVER VALLEY DURING THE OVERNIGHT HOURS. SOUTHWESTERLY LOW LEVEL WINDS WILL CONTINUE TO ADVECT UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR OVER WESTERN KENTUCKY...SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA AS THE AREA OF LOW PRESSURE APPROACHES. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST MISSOURI AND NORTHWEST ARKANSAS THIS AFTERNOON AND MOVE INTO SOUTHEAST MISSOURI...EXTREME WESTERN KENTUCKY...AND PARTS OF SOUTHERN ILLINOIS DURING THE EVENING HOURS AND THEN ACROSS THE REMAINDER OF WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND INTO SOUTHWEST INDIANA BY MIDNIGHT. DUE TO HIGH ATMOSPHERIC MOISTURE CONTENT AND THE STRENGTH OF THE LOW PRESSURE SYSTEM...ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL OF PRODUCING HEAVY RAINS OVER THE REGION. THE HEAVIEST RAINFALL SHOULD OCCUR GENERALLY ALONG AND NORTH OF THE OHIO RIVER. RAINFALL AMOUNTS IN THIS AREA WILL LIKELY EXCEED ONE AND A HALF INCHES WITH AMOUNTS ABOVE TWO INCHES POSSIBLE. THE HEAVIEST RAINS WILL LIKELY FALL BETWEEN MIDNIGHT AND 6 AM CST. ALTHOUGH LESSER RAIN AMOUNTS ARE EXPECTED SOUTH OF THE OHIO RIVER...SOME AREAS OVER THE EXTREME SOUTHEAST PORTIONS OF WESTERN KENTUCKY RECEIVED ONE TO TWO INCHES OF RAINFALL WEDNESDAY MORNING. AS A RESULT...ADDITIONAL RAINFALL OVERNIGHT MAY CAUSE SOME MINOR FLOODING IN THESE AREAS. PERSONS ACROSS THE REGION SHOULD MAKE THEIR NORMAL PREPARATIONS IN ANTICIPATION OF A HEAVY RAIN EVENT. MINOR FLOODING OF LOW LYING AREAS...SUCH AS SMALL CREEKS AND STREAMS...IS POSSIBLE. SINCE MOST OF THE RAIN WILL FALL BEFORE THE MORNING RUSH HOUR THURSDAY...EXTRA TIME SHOULD BE ALLOTTED TO GET TO WORK. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR FURTHER WEATHER UPDATES. JAP
Special weather statement, Jan 23, 4:43 PM CST, 2 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 PM CST WED JAN 23 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY. LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST TENNESSEE. DISCUSSION... LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE. ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY RAIN ON SATURATED GROUNDS. SPOTTER ACTIVATION... SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED. NOLES
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 6:35 PM CST | Severe Thunderstorm Warning | PAH | Ripley | 25 min |
| Jan 23, 7:32 PM CST | Severe Thunderstorm Warning | PAH | Butler | 28 min |
| Jan 23, 10:15 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 30 min |
| Jan 23, 11:06 PM CST | Severe Thunderstorm Warning | PAH | New Madrid | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.